Alert archive / Georgia / Special Weather Statements in 2011

Special Weather Statement, NWS Atlanta, GA

June 11, 2011Clayton County, Fayette County, Georgia

NWS Atlanta, GA issued this special weather statement at Jun 11, 2011, 1:39 PM EDT for Clayton County, Fayette County, Georgia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2011, 1:39 PM EDT (17:39 UTC)
Expired
Jun 11, 2011, 2:15 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA

Counties Clayton County, GA, Fayette County, GA

The radar

The Atlanta radar (KFFC), 26 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 2:12 PM EDTHAIL 0.754 N Union City, GADIME SIZED HAIL REPORTED BY THE PUBLIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WWUS82 KFFC 111739
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
139 PM EDT SAT JUN 11 2011

GAZ033-044-053>055-111815-
139 PM EDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN COWETA...FAYETTE...CLAYTON AND FULTON COUNTIES UNTIL 215 PM EDT...

AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SCATTERED STRONG THUNDERSTORMS FROM SANDTOWN TO RIVERDALE. MOVEMENT 
WAS A SLOW DRIFT TO THE SOUTH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE 
ACROSS NORTHEAST COWETA...NORTH FAYETTE...CLAYTON AND SOUTH FULTON 
COUNTIES THROUGH 215 PM EDT. BRIEF HEAVY DOWNPOURS WILL CAUSE 
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3373 8459 3378 8452 3375 8441 3359 8433
      3339 8437 3339 8456 3341 8480
TIME...MOT...LOC 1738Z 038DEG 2KT 3376 8454 3368 8448
          3359 8440

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jun 11, 10:26 AM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 11, 10:26 AM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1026 AM EDT SAT JUN 11 2011

.UPDATE...
CU ALREADY DEVELOPING...WHICH IS AHEAD OF YESTERDAY AND MORE LIKE
THURSDAY. GFS/RUC/HRRR ALL INDICATE GOOD COVERAGE OF
THUNDERSTORMS THIS AFTERNOON. WILL THEREFORE INCREASE POPS TO HIGH
CHANCE FOR THIS AFTERNOON AND ADD WORDING OF HEAVY RAIN AS STORMS
WILL NOT BE MOVING MUCH AS WELL AS HIGH K INDEX VALUES. NO OTHER
CHANGES PLANNED.

&&

.PREV DISCUSSION... /ISSUED 725 AM EDT SAT JUN 11 2011/

SHORT TERM /TODAY THROUGH MONDAY/...

STORMS CONTINUE AT THIS HOUR...FEEDING OFF NARROW STRIP OF 1000 TO
1500 J/KG MIXED LAYER CAPE FROM NE GEORGIA TO JUST NORTH OF
COLUMBUS. THESE VALUES ARE DOWN FROM AFTERNOON HIGHS AND HAS
RESULTED IN LESS ROBUST CONVECTION WITH JUST A FEW STRONG STORMS
NOTED SINCE MIDNIGHT. OVERALL TREND IN SHORT TERM MODELS IS FOR
ACTIVITY TO CONTINUE ITS DOWNWARD TREND INTO THE REMAINDER OF THE
OVERNIGHT PERIOD. OTHERWISE...MSAS ANALYSIS INDICATES A CONTINUED
VERY WEAK FLOW PATTERN IN PLACE WITH RIDGE OFF THE ATLANTIC COAST
INTO SOUTHEAST GA AND STILL INDICATIONS OF A WEAK TROUGH OVER
NORTHWEST SECTIONS OF THE FORECAST AREA...LIKELY AIDING INITIATION
OF STORMS.

FOR TODAY...MODELS INDICATE A NEARLY IDENTICAL PATTERN FOR STORM
COVERAGE AS WHAT WE SAW TODAY. RIDGE AXIS DOES TRY TO PUSH A
LITTLE FURTHER INLAND WHICH WOULD ALLOW FOR DRIER AIR TO CUTOFF
MORE OF THE FORECAST AREA FROM PRECIP CHANCES. SHOULD BE A SHARP
GRADIENT TO POPS AS LATE DEVELOPING SEABREEZE PUSHES IN AND ALONG
WITH AFOREMENTIONED TROUGH FORMS A STRONG CONVERGENCE ZONE OVER
NORTHWEST GA. RECENT MODEL TRENDS SHOW THIS OCCURRING FROM AHN TO
ATL AND SOUTHWEST AS OPPOSED TO THE FAR NW CORNER. WILL THEREFORE
ADJUST POPS TO REFLECT HIGHEST COVERAGE (35 TO 40%) SLIGHTLY TO
THE SOUTH OF PREVIOUS FORECAST. GETTING SIMILAR CAPE VALUES OFF
THE GFS BUFR SOUNDINGS WHICH ARE NON IMPRESSIVE FOR THIS TIME OF
YEAR. STILL EXPECT ISOLATED STRONG TO PERHAPS A SEVERE
THUNDERSTORM WITH THE MORE ROBUST ACTIVITY.

SUNDAY WILL BE THE FIRST DAY IN QUITE A WHILE IN WHICH WE ACTUALLY
SEE INFLUENCES FROM NORTHERN STREAM UPPER LEVELS AS RIDGE AXIS IS
SHUNTED WESTWARD. AT THE SURFACE...1020 MB HIGH BUILDING OVER THE
OHIO VALLEY WILL BRIDGE EASTWARD ALLOWING FOR A TROUGH OF LOW
PRESSURE TO ENTER OUR FORECAST AREA. INCREASING MOISTURE ALONG
WITH CONVERGENCE GENERATED ALONG THE TROUGH AS WELL AS HINTS OF
SHORTWAVE ENERGY DURING THE AFTERNOON ALL POINT TO INCREASED RAIN
CHANCES. WILL CARRY GENERIC 40 PERCENT AREAWIDE FOR NOW AND LATER
SHIFTS REFINE FURTHER.

BIGGEST CHANGE IN THE SHORT TERM IS THE GFS NOW COMING AROUND TO
FAVOR EARLIER NAM AND ECMWF SOLUTIONS OF BRINGING FRONT AND
ASSOCIATED DRY AIR ALL THE WAY THROUGH THE FORECAST AREA ON
MONDAY. THIS WOULD ACT TO SUPPRESS ANY AND ALL CONVECTION FOR MON
AFTERNOON AND AT THIS POINT WILL LEAVE GRIDS POP FREE.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

DIFFICULT TO ASCERTAIN HOW EARLY NEXT WEEK IS GOING TO BE AS
MOISTURE LOOKS TO BE VERY LIMITED BUT NORTHWEST FLOW ALOFT
PROMISES INCREASED MID LEVEL ENERGY FOR POTENTIAL STORMS TO FEED
OFF OF. FOR NOW WILL FAVOR THE OVERNIGHT IN THIS SETUP WITH JUST
20 PERCENT FOR THE NORTHERN ZONES. BETTER CHANCES ON WED AND THU
AS ZONAL FLOW ALOFT DEVELOPS INTO A BROAD EAST COAST TROUGH.

23

AVIATION...
12Z UPDATE...
AGAIN TODAY...MAIN ISSUE THIS TAF VALID PERIOD WILL BE ISOLD-SCT
AFTERNOON/EVENING CONVECTION. WEAK WIND CONVERGENCE BOUNDARY WILL
LINGER FROM SW-NE NEAR A CSG-ATL-AHN LINE AND IS EXPECTED TO BE THE
FOCUS FOR AFTERNOON/EVENING CONVECTIVE DEVELOPMENT. COVERAGE AT PEAK
SHOULD BE IN THE 30-40 PERCENT RANGE. LESS THREAT FOR CONVECTION
TOWARD MCN TODAY...BUT BOUNDARY PROGGED TO DRIFT SE TOWARD CSG-MCN
OVERNIGHT. CONVECTION MAY PERSIST WELL INTO THE OVERNIGHT
HOURS...PER GFS. OTHERWISE...GENERALLY VFR WITH SCT 060-070CU/TCU
OUTSIDE AFTERNOON/EVENING CONVECTION. EARLY MORNING AREAS OF MVFR BR
HZ...OTHERWISE VFR VSBY OUTSIDE AFTN/EVE TSRA. WIND FIELD IS LIGHT
AND NOT AS DEFINITIVE AS FRI. HOWEVER...AFTN SEA BREEZE ADVECTING NW
INTO THE CWA SHOULD KEEP A SE WIND IN PLACE 6-8KTS THROUGH AT LEAST
MID-DAY. OVERNIGHT...MODELS AT ODDS IN DEVELOPING NW SFC FLOW. NAM
SEEMS TO HAVE A BETTER HANDLE ON THIS...SO HAVE OPTED FOR LIGHT/VRB
WINDS OVERNIGHT OR CALM...BECOMING W-WNW AFT 12Z SUN.

//ATL CONFIDENCE...
12Z UPDATE...
HIGH CONFIDENCE ON CIGS AND VSBYS THROUGH TAF VALID PERIOD.
MEDIUM CONFIDENCE ON TIMING AND COVERAGE OF TSRA.
MEDIUM CONFIDENCE ON WIND DIR...HIGH CONFIDENCE ON WIND SPEED
THROUGH TAF VALID PERIOD.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          94  67  95  67 /  50  20  40  30
ATLANTA         93  72  91  70 /  50  20  40  30
BLAIRSVILLE     84  66  85  60 /  50  30  40   5
CARTERSVILLE    94  64  93  63 /  50  30  40  20
COLUMBUS        96  71  96  71 /  50  20  40  30
GAINESVILLE     92  69  91  67 /  50  30  40  20
MACON           97  67  95  69 /  30  10  40  30
ROME            97  66  93  65 /  50  30  40  20
PEACHTREE CITY  94  64  93  65 /  50  20  40  30
VIDALIA         94  71  98  73 /  10  10  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17
Hazardous weather outlook, Jun 11, 10:39 AM EDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1039 AM EDT SAT JUN 11 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121445-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1039 AM EDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED ACROSS PORTIONS OF NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT. A FEW SEVERE
THUNDERSTORMS CAN BE EXPECTED ACROSS NORTH GEORGIA.

.SYNOPSIS...
A WEAK SURFACE TROUGH LINGERED ACROSS NORTH GEORGIA.
MEANWHILE...WEAK HIGH PRESSURE ALOFT REMAINED OVER THE AREA
BETWEEN A LOW PRESSURE TROUGH LOCATED ACROSS THE EASTERN GULF AND
A SERIES OF WEAK DISTURBANCES MOVING ACROSS THE OHIO AND TENNESSEE
VALLEY REGION.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS THIS AFTERNOON AND TONIGHT
WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING. ISOLATED STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE...PRODUCING STRONG WIND GUSTS AND
QUARTER-SIZED HAIL. HEAVY RAIN CAN ALSO BE EXPECTED WITH THE SLOW
MOVING OR NEARLY STATIONARY STORMS. THUNDERSTORMS ARE EXPECTED TO
BE MOST NUMEROUS NORTHWEST OF A COLUMBUS...TO MACON...TO WARRENTON
LINE BETWEEN 2 PM AND MIDNIGHT EDT.

.DISCUSSION...
A WEAK AND DIFFUSE UPPER-LEVEL PATTERN REMAINED IN PLACE ACROSS
THE REGION AS THE AREA REMAINS UNDER THE INFLUENCE OF HIGH
PRESSURE ALOFT. HIGH TEMPERATURES ONCE AGAIN IN THE 90S WITH DEWPOINTS
IN THE MID 60S WILL LEAD TO A MODERATELY UNSTABLE ATMOSPHERE BY
AFTERNOON...WITH AFTERNOON CAPES IN THE 2000-3000 RANGE ACROSS NORTH
GEORGIA. A SLIGHTLY MORE STABLE ATMOSPHERE WILL BE PRESENT ACROSS
PORTIONS OF EAST CENTRAL GEORGIA. A WEAK SURFACE TROUGH LINGERING
ACROSS NORTH GEORGIA WILL BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT BY AFTERNOON. THUNDERSTORM OUTFLOW BOUNDARIES AND A
SEA-BREEZE MOVING NORTHWEST FROM SOUTHEAST GEORGIA...ALONG WITH
THE AMBIENT HOT AIR MASS...WILL ALLOW FOR THUNDERSTORMS TO
CONTINUE WELL INTO THE EVENING SATURDAY AND POTENTIALLY EVEN INTO
THE EARLY MORNING HOURS SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 11, 1:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
139 PM EDT SAT JUN 11 2011

GAZ033-044-053>055-111815-
139 PM EDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN COWETA...FAYETTE...CLAYTON AND FULTON COUNTIES UNTIL 215 PM EDT...

AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS FROM SANDTOWN TO RIVERDALE. MOVEMENT
WAS A SLOW DRIFT TO THE SOUTH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS NORTHEAST COWETA...NORTH FAYETTE...CLAYTON AND SOUTH FULTON
COUNTIES THROUGH 215 PM EDT. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3373 8459 3378 8452 3375 8441 3359 8433
      3339 8437 3339 8456 3341 8480
TIME...MOT...LOC 1738Z 038DEG 2KT 3376 8454 3368 8448
          3359 8440

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 10:36 PM EDTSpecial Weather StatementFFCStewart, Webster24 min
Jun 10, 10:59 PM EDTSpecial Weather StatementFFCMeriwether, Troup31 min
Jun 11, 12:16 AM EDTSpecial Weather StatementFFCHarris44 min
Jun 11, 2:04 AM EDTSpecial Weather StatementFFCForsyth, Hall26 min
Jun 11, 3:02 AM EDTSpecial Weather StatementFFCHall43 min
Jun 11, 2:06 PM EDTSevere Thunderstorm WarningFFCFulton19 min
Jun 11, 2:36 PM EDTSpecial Weather StatementFFCDade39 min
Jun 11, 2:37 PM EDTSpecial Weather StatementFFCCarroll, Douglas23 min
Jun 11, 2:41 PM EDTSpecial Weather StatementFFCFayette34 min
Jun 11, 2:43 PM EDTSpecial Weather StatementFFCChattooga32 min
Jun 11, 2:53 PM EDTSpecial Weather StatementFFCFannin, Gilmer37 min
Jun 11, 2:56 PM EDTSpecial Weather StatementFFCFayette34 min
Jun 11, 3:07 PM EDTSevere Thunderstorm WarningFFCCarroll, Heard38 min
Jun 11, 3:17 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield28 min
Jun 11, 3:21 PM EDTSpecial Weather StatementFFCPike24 min
Jun 11, 3:35 PM EDTSpecial Weather StatementFFCHeard25 min
Jun 11, 3:38 PM EDTSevere Thunderstorm WarningFFCHeard52 min
Jun 11, 3:54 PM EDTSpecial Weather StatementFFCGordon51 min
Jun 11, 4:22 PM EDTSpecial Weather StatementFFCTroup38 min
Jun 11, 5:12 PM EDTSpecial Weather StatementFFCBartow33 min
Jun 11, 5:35 PM EDTSpecial Weather StatementFFCWhite25 min
Jun 11, 6:52 PM EDTSpecial Weather StatementFFCJackson23 min
Jun 11, 7:19 PM EDTSpecial Weather StatementFFCClarke, Madison41 min
Jun 11, 7:51 PM EDTSpecial Weather StatementFFCGreene24 min

Nearby

Special Weather Statements in Georgia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.